Hepatic tuberculosis in a patient treated with infliximab

Authors


  • Potential conflict of interest: Nothing to report.

Abbreviations

CT, computed tomography; TNF-α, tumor necrosis factor alpha.

A 65-year-old woman was admitted to our hospital with a history of fever and abnormal liver function. She had a 13-year history of rheumatoid arthritis. She had been treated with corticosteroids, immunomodulators, and infliximab, which is a humanized antibody against tumor necrosis factor alpha (TNF-α). Infliximab treatment had been started 3 months before. She had no history of tuberculosis, and her chest X-ray before the initiation of infliximab therapy was normal. She presented with cough and mild tachypnea associated with intermittent fever. Laboratory studies showed the following: white cell count: 6,300/mm3; erythrocyte sedimentation rate: 88 mm/h (normal: <18 mm/h); C-reactive protein level: 9.3 mg/dL (normal: <0.2 mg/dL); total bilirubin: 0.5 mg/dL (normal: 0.2-1.0 mg/dL); aspartate aminotransferase: 78 IU/L (normal: 11-32 IU/L); alanine aminotransferase: 79 IU/L (normal: 3-30 IU/L); alkaline phosphatase: 1,764 IU/L (normal: 100-335 IU/L); gamma-glutamyl transpeptidase: 529 IU/L (normal: 10-40 IU/L); immunoglobulin G: 1,006 mg/dL (normal: 870-1,700 mg/dL); hepatitis B virus surface antigen: (−); and hepatitis C virus antibody: (−). Computed tomography (CT) of the abdomen showed no remarkable findings, except mild splenomegaly. Because drug-induced liver dysfunction was suspected, all drugs were discontinued. However, serum levels of hepatobiliary enzymes were not improved. Chest X-ray revealed diffuse, bilateral, small lung nodules. CT of the chest showed tiny, miliary nodules throughout the lung (Fig. A). These are typical images of miliary tuberculosis. Sputum and urine cultures grew Mycobacterium tuberculosis. Liver biopsy was performed. Histological examination of the liver showed epithelioid granuloma with giant cells (Fig. B; magnification, × 100 and × 400; hematoxylin and eosin staining), and acid-fast bacteria were detected by Ziehl-Neelsen staining (Fig. C; magnification × 400; Ziehl-Neelsen staining). The patient was diagnosed as having miliary tuberculosis accompanied by hepatic involvement. Administration of antituberculosis agents (e.g., ethambutol, rifampin, pyrazinamide, and isoniazid) was initiated. The fever and abnormal liver function had improved after the initial 5 weeks of treatment.

Illustration 1.

Infliximab is used in the treatment of inflammatory bowel disease and rheumatoid arthritis. Clinical use of anti-TNF-α agents has been implicated in the reactivation of recent or remotely acquired tuberculosis infection, although the role of the cytokine, TNF-α, in the human immune response to mycobacteria remains unclear.1 The estimated rate of tuberculosis among patients with rheumatoid arthritis who have received infliximab was 24.4 cases per 100,000 within 1 year. On the bases of these data, the background rate of tuberculosis among patients with rheumatoid arthritis not exposed to infliximab was 6.2 cases per 100,000.2 This evidence supports a causal link between the use of infliximab and the development of tuberculosis. Additionally, more than half of the tuberculosis cases accompanied with infliximab therapy were extrapulmonary in this study. The frequency of miliary tuberculosis among tuberculosis patients in association with infliximab therapy is higher than other tuberculosis patients not related infliximab therapy.2

Liver biopsy is a useful procedure for the diagnosis of miliary tuberculosis. The differential diagnosis of infectious hepatic granuloma includes M. tuberculosis, other bacteria (Bartonella and Listeria), fungus, cytomegalovirus, Epstein-Barr virus, and parasites.3 As in the present case, identification of the acid-fast bacteria by Ziehl-Neelsen staining in liver-biopsy specimens is extremely rare. Imaging studies of hepatic tuberculosis showed variable findings, including hepatosplenomegaly, multiple hepatic nodules, abscess formation, and even normal findings.4 When liver involvement of miliary tuberculosis is suspected, liver biopsy should be considered, even if abdominal imaging studies are normal.

The increased risk of tuberculosis associated with infliximab therapy makes it necessary to screen for active and latent tuberculosis before infliximab therapy is begun. Tuberculin tests for tuberculosis may not be conclusive in immunosuppressed patients.5 Clinicians should be alert to the possibility of unusual extrapulmonary tuberculosis. Careful monitoring is very important in the early detection and treatment of tuberculosis in patients treated with infliximab.

Ancillary